Author + information
- Daniel Woronow, MD∗ (, )
- Courtney Suggs, PharmD, MPH,
- Robert Levin, MD,
- Ida-Lina Diak, PharmD, MS and
- Cindy Kortepeter, PharmD
- ↵∗Division of Pharmacovigilance, Office of Surveillance and Epidemiology, Food and Drug Administration, 10903 New Hampshire Avenue, WO Building 22, Room 3475, Silver Spring, Maryland 20993
Dr. Dias and colleagues presented some interesting observations about serotonin norepinephrine reuptake inhibitors (SNRIs) and selective serotonin reuptake inhibitors (SSRIs) based on their retrospective descriptive study of Takotsubo syndrome (TTS) that was previously reported (1) in addition to their current update. Because of this relatively small registry, we have concerns about representativeness, generalizability to a larger population, and insufficient information to base a causal assessment.
The investigators reported that 22.3% of TTS patients in their registry were SSRI or SNRI users. This percentage is higher than the 12.8% of patients admitted on antidepressants among the 1,750 TTS patients from the International Takotsubo Registry (2). The National Health and Nutrition Examination Survey (NHANES) showed that from 2011 to 2012 antidepressants were prescribed to 13% of the U.S. adult population, consisting of 8.5% SSRIs, 2% SNRIs, and 2.5% other antidepressant classes (3). The registry used by Dr. Dias and colleagues showed a 3:1 ratio of SSRI to SNRI use, which suggests a larger relative presence of SNRI cases in this registry compared with NHANES data; we could not exclude that SNRIs might be over-represented in the series by Dr. Dias and colleagues because of a possible SNRI increase in the risk of TTS.
Additional information from this registry quantifying the amounts of SSRI or SNRI ingested, duration of use, and catecholamine level information for these patients would have been useful to assess causal associations. The investigators previously reported an 80% stressful trigger for their SSRI patients (1), which suggested that SSRI was not likely to be the TTS trigger in these patients.
The registry's investigators possibly misinterpreted the only 2 case reports that they cited. Both the Christoph et al. (4) and Selke et al. (5) references were case reports of TTS associated with SNRI and catecholamine elevations. These patients in these studies did not ingest SSRI medications. Christoph also cites Johnson et al. (6), stating the SSRI fluvoxamine “does not have significant effects on noradrenergic function.” Nonetheless, the possibility of SSRI medications having additional neurotransmitter effects is beyond the scope of this brief reply.
The findings by Dr. Dias and colleagues supported the concept that multiple pathways might influence the pathogenesis of TTS. Furthermore, once TTS occurred, several factors might influence subsequent outcome.
We look forward to additional drug safety information from such registries as they continue to accrue data. We used the Food and Drug Administration Adverse Event Reporting System database in addition to a variety of data sources to conduct our post-marketing pharmacological vigilance activities. Although SNRI-associated TTS might be a rare event, practitioners should be aware of this association for SNRI patients who present with TTS. We encourage submission of suspected adverse drug events to MedWatch (www.fda.gov/medwatch).
Please note: This article reflects the views of the authors and should not be construed to represent FDA’s views or policies. The authors have reported that they have no relationships relevant to the contents of this paper to disclose.